MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTSFT0308
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/07/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils).During the procedure, a smart coil would not advance within its introducer sheath; therefore, it was removed.The procedure was completed using other smart coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 65.0, 131.5, 137.5, 138.0, 138.5 and 139.0 cm from the proximal end.The pusher assembly mid-joint was proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly distal detachment tip (ddt).Conclusion: evaluation of the returned smart coil revealed the pusher assembly mid-joint was proximal to the introducer sheath friction lock.The inner diameter (id) of the friction lock is smaller than the rest of the introducer sheath which allows it to seat properly on the pusher assembly mid-joint.If the mid-joint is positioned proximal to the introducer sheath friction lock, resistance may be experienced when attempting to advance the smart coil through its introducer sheath.Further evaluation revealed kinks on the pusher assembly.If the smart coil is forcefully advanced against resistance, damage such as kinks may occur.Some of the observed kinks are likely incidental to the reported complaint and may have occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8405086
Report Number3005168196-2019-00442
Device Sequence Number389079
Product Code HCG
UDI-Device Identifier00814548015057
UDI-Public00814548015057
Combination Product (Y/N)Y
Initial Reporter CountryGM
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/08/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/21/2023
Device Catalogue Number400SMTSFT0308
Device Lot NumberF84250
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/18/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 02/08/2019
Supplement Date Received by Manufacturer06/04/2019
Initial Report FDA Received Date03/08/2019
Supplement Report FDA Received Date06/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age47 YR
Date Report Sent to FDA01/01/2005